Most of the patients I see have seen dermatologists and been prescribed antibiotics as the first course of action to treat their acne. I have patients, previous to being treated at my clinic, who took antibiotics for years! My question to them was, if it was going to work to control your acne, don’t you think it would’ve worked by now?
The first thing I want to say is that antibiotics do not get your acne under control for the long term. Acne is not a bacteria problem – the underlying cause is an inherited tendency of too many dead skin cells within the pores (retention hyperkeratosis). Antibiotics do not address this underlying cause. Even if you had an antibiotic that killed 100% of the bacteria (which at present none of them do), you would still have an acne problem.
5 Reasons I Don’t Recommend Antibiotics for the Treatment of Acne
- Bacterial Resistance & MRSA – The over-prescription of antibiotics has led to antibiotic resistance and the development of superbugs like MRSA that cannot be treated with the currently available medications. If you haven’t heard of the superbug MRSA, you need to know that this is a very dangerous type of staph infection. One main reason MRSA is so dangerous is that it is resistant to most antibiotics. Experts believe that MRSA evolved because of the overuse of antibiotics and dermatologists treating acne primarily with antibiotics is a prime contributor. In addition, P. acnes bacteria that contributes to the development of acne lesions is becoming drug-resistant, meaning that the antibiotics previously used to treat the skin are less effective.
- Immune Impact – According to a study in the September 2005 Archives of Dermatology, people who use antibiotics are more than twice as likely to catch colds. The common cold is a virus – not directly affected by antibiotics; but antibiotics not only attack the harmful bacteria, but also the beneficial bacteria that are part of the body’s defense system. This results in increased frequency of viral infections.
- Digestive Disturbance – One of the most common side effects I see after a patient has taken antibiotics, whether for acne or other infections, is the development of digestive concerns such as diarrhea, constipation, bloating, heartburn, etc. These concerns are the result of the antibiotics impacting the vulnerable gut microbiome and can persist long after the discontinuation of antibiotics.
- Yeast Infections – Women who take antibiotics are at increased risk of developing recurrent vaginal yeast infections. Vaginas maintain their own balanced mix of yeast and bacteria. A type of bacteria called Lactobacilluskeeps the vagina slightly acidic, which isn’t welcoming to yeast. Antibiotics not only eradicate problematic bacteria but also wipe out beneficial bacteria, including Lactobacillus. Without enough Lactobacillus, your vagina becomes less acidic, making it an ideal environment for yeast.
- Long Term Failure – Clinically, I have seen countless women and men who have been taking antibiotics off and on for years to treat their acne without complete resolution. While Propionibacterium (P) acnes is implicated in the pathophysiology of the condition by producing an inflammatory cascade, acne is not the result of a bacterial infection because all adults have acnes in follicles and the severity of acne does not correlate with P. acnes counts. I have found that an appropriate topical regimen to prevent the build up of cellular debris within the pores, reduce inflammation and balance oil production is more successful with long term management and treatment of acne when paired with professional guidance about lifestyle modifications that address the underlying imbalances.
If you have struggled with acne and tried pretty much everything to get it under control, I highly recommend consulting with a professional to have a customized regimen created for your unique needs and goals.Click here to book a free 15 minute consultation with me at the Integrative Health Institute.